Minnesota, 2010

Tornado and Flash Flood in Minnesota, July 10, 2010

July 10, 2010 · NWS MPX · 24 events in 12 counties and zones

Before the main afternoon severe weather, a small cluster of storms produced some dime size hail near Willmar, Minnesota, along with severe wind gusts in the mid morning hours. During the afternoon of Sunday July 10th, a cluster of thunderstorms developed along a southwest to northeast surface trough, near the Minnesota, North Dakota, and South Dakota border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Before the main afternoon severe weather, a small cluster of storms produced some dime size hail near Willmar, Minnesota, along with severe wind gusts in the mid morning hours.

During the afternoon of Sunday July 10th, a cluster of thunderstorms developed along a southwest to northeast surface trough, near the Minnesota, North Dakota, and South Dakota border.

Strong surface heating with temperatures in the mid to upper 80s, combined with high humidity levels to produce strong to severe thunderstorms.

With effective bulk wind shear values around 35 knots, a few supercells developed west of Alexandria, Minnesota. As the cluster of storms continued to develop, they moved east and southeast along the strongest temperature and moisture gradient axis. This resulted in several funnel cloud reports, one brief tornado touchdown, and numerous reports of large hail, and damaging wind through the early evening hours across mainly west-central Minnesota, and a small portion of southwest and central Minnesota, before the storms decreased to mainly heavy rainfall reports.

Some of the storms across Pope and Swift Counties of west-central Minnesota, merged and trained across the same areas for about two to three hours. This allowed for isolated three to four inches rainfall totals near Starbuck where flash flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 10, 3:22 AM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 10, 3:22 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
422 AM CDT SAT JUL 10 2010

.DISCUSSION...

TWO MAIN CONCERNS THIS FORECAST PERIOD ARE THE SHOWER AND
THUNDERSTORM CHANCES THROUGH SUNDAY AND THEN THE POTENTIAL FOR A
MORE SIGNIFICANT SEVERE WEATHER EVENT WEDNESDAY.

CURRENT WATER VAPOR AND H5 ANALYSIS SHOWS BROAD SUB TROPICAL RIDGE
ACROSS THE SRN CONUS...WITH A PERTURBED WNW FLOW SET UP ACROSS THE
NRN HALF OF THE CONUS. MAIN TROUGHS OF INTEREST THIS MORNING ARE
CURRENTLY OVER THE ERN DAKS/WRN MN AND IDAHO/WYOMING/MONTANA. THE
FIRST WILL HELP SPREAD ISO/SCT SHRA/TSRA ACROSS MN THIS MORNING
AND THEN WISCONSIN THIS AFTERNOON...WHILE THE SECOND ONE WILL
VENTURE INTO SODAK THIS AFTERNOON AND SRN MN THIS EVENING. THE
SECOND ONE WOULD BE THE ONE PRIMARILY RESPONSIBLE FOR ANY SEVERE
WEATHER THIS EVENING/TONIGHT.

THIS MORNINGS WAVE...THOUGH SUBTLE...IS CAPTURED WELL BY THE 1.5
PV SFC ON THE 10.00 GFS. WEAK PVA...ALONG WITH SOME WEAK THETA-E
ADVECTION IS HELPING GENERATE ENOUGH LIFT TO REALIZE THE MUCAPES
CURRENTLY SHOWN ON THE SPC MESO ANALYSIS PAGE TO BE IN THE
1000-2000 J/KG. BY THE AFTERNOON INCREASED DAYTIME HEATING AND
INSTABILITY AHEAD OF THIS FEATURE...ALONG WITH AN INCREASING LLJ
AND MOISTURE TRANSPORT SHOULD AID IN THE EXPANSION OF SHRA/TSRA
ACTIVITY ACROSS W CENT WI THIS AFTERNOON...SO HAVE INCREASED POPS
THERE. BULK SHEAR IS EXPECTED TO BE BELOW 20 KTS...SO NONE OF THIS
IS EXPECTED TO BE SEVERE.

AS MENTIONED EARLIER...MAIN SEVERE TREAT WILL BE ASSOCIATED WITH
WAVE FURTHER WEST. AS THIS WAVE MOVES INTO THE DAKOTAS...A COLD
FRONT ASSOCIATED WITH A WAVE STAYING IN CANADA WILL DROP SE
THROUGH NODAK. NAM/GFS SIMILAR WITH DEVELOPING MLCAPES IN THE
2000-3000 RANGE BY THE AFTERNOON ACROSS ERN SODAK AHEAD OF THESE
FEATURES. SHOULD SEE STORMS INITIATE THERE...SPREADING INTO WRN MN
AROUND 00Z. WITH BULK SHEAR EXPECTED TO BE BETWEEN 25 AND 35
KTS...CERTAINLY IS POTENTIAL FOR SEVERE WEATHER TO BE
POSSIBLE...ESPECIALLY ACROSS ERN SODAK. FREEZING LEVELS WILL AGAIN
BE WELL OVER 10K FT...SO SEVERE HAIL WILL BE TOUGH TO COME
BY...BUT STEEP LOW LEVEL LAPSE RATES AND DEEP MIXED LAYER UP
THROUGH H85 SHOULD PROMOTE COLD POOL DEVELOPMENT AND AN ENHANCED
WIND THREAT. GIVEN TIMING OF WHEN THIS ACTIVITY IS EXPECTED TO
ENTER THE AREA...FEEL HIGHEST THREAT FOR SEVERE WEATHER WILL BE IN
WRN MN...WITH SOME FORM OF THUNDERSTORM ACTIVITY MAKING INTO ERN
MN BY SUNDAY MORNING...BUT WITH INCREASED STABILITY...AND A STABLE
NOCTURNAL BOUNDARY LAYER...SEVERE THREAT SHOULD BE DIMINISHED.

BIGGER QUESTION MARKS EXIST FOR SEVERE THREAT SUNDAY...BUT WITH
FRONT STARTING OUT IN THE MORNING FROM WRN LK SUPERIOR INTO W CENT
MN...IT WILL LIKELY BE A WET DAY FOR ALL BUT THE NORTHWEST CORNER
OF THE CWA. THE MAIN PROBLEMS FOR A SEVERE THREAT IS THAT THE
EXTENSIVE CLOUDS/RAIN SHOULD LIMIT INSTABILITY ACROSS THE AREA. ON
TOP OF THIS...THERE ARE INCREASING INDICATIONS THAT A SPLIT FLOW
SCENARIO WILL BE SETTING UP...WITH THE AREA CAUGHT BETWEEN THE
MAIN WAVE DRIVING THE FRONT ACROSS CANADA AND THE REMNANTS OF THE
CURRENT IDAHO WAVE THAT ARE FORECAST TO GO ACROSS IOWA. AS A
RESULT...BEST MOISTURE TRANSPORT/INSTABILITY WILL REMAIN SOUTH OF
THE AREA...AND BEING BETWEEN SYSTEMS...CWA WILL BE IN A BIT OF A
LULL FOR UPPER FLOW. THIS WEAKER UPPER FLOW WILL KEEP BULK SHEARS
20 KTS OR LESS AHEAD OF THE FRONT...FURTHER DIMINISHING THREAT
FOR THE SEVERE. WITH THAT SAID...DAY 2 OUTLOOK DOES HAVE THE SE
PART OF THE CWA IN SLIGHT RISK...AND ENOUGH INSTABILITY SHOULD BE
PRESENT TO AT LEAST BRING ABOUT THE TREAT FOR A FEW STORMS WITH
DAMAGING WINDS...BUT CONFIDENCE IN THE SEVERE THREAT IS LOW.

THIS FRONT WILL CLEAR THE AREA BY MONDAY MORNING...BRINGING ABOUT
TWO PLEASANT AND DRY DAYS MONDAY AND TUESDAY. AS THIS OCCURS...
DEEP UPPER LOW CURRENTLY SOUTH OF AK IS TO CONTINUE E INTO SW
CANADA. WILL BE GETTING FIRST BOUT OF WAA FROM THIS TUESDAY...AND
MAY HAVE TO DEAL WITH SOME OVERNIGHT CONVECTION TUESDAY NIGHT
ACROSS THE NW CWA...BUT MAIN ACTION WITH THIS SYSTEM STILL LOOKS
TO COME DURING THE DAY WEDNESDAY. ECMWF/GEM ARE THE PREFERRED
MODELS FOR THIS SYSTEM GIVEN THEIR CONTINUITY. THIS SYSTEM WILL
HAVE MUCH STRONGER DYNAMICS/DEEPER MOISTURE WORKING IN ITS
FAVOR...AND THE 10.00 ECMWF DOES CONTINUE TO GIVE THE INDICATION
OF A MORE SIGNIFICANT SEVERE WEATHER OUTBREAK BEING POSSIBLE THIS
DAY. WILL BE SOMETHING TO WATCH IN THE DAYS TO COME.

&&

.AVIATION... /06Z TAF ISSUANCE/

WEAK LOW LEVEL THETA-E ADVECTION WILL BE WORKING ACROSS THE MN CWA
OVERNIGHT AND ACROSS WEST CENTRAL WI SATURDAY MORNING. SOME MID
LEVEL CLOUDS SEEN IN SATELLITE IMAGERY ATTM IN EASTERN SD NEAR THE
LEADING EDGE OF THE THETA-E ADVECTION. HENCE...SMALL THREAT FOR SHOWERS
AND ISOLATED THUNDERSTORMS FOR THE MN TAFS OVERNIGHT. CONTINUED
TO USE VCNTY DUE TO THE NATURE OF THE ACTIVITY. OTHERWISE...VFR.
SURFACE WINDS WILL BECOME MORE SOUTH TO SOUTHWEST ON SATURDAY WITH
SPEEDS INCREASING TO 10 TO 14 KNOTS BY LATE MORNING. GUSTS IN THE
18-22 KNOT RANGE WILL ALSO OCCUR...MAINLY DURING THE AFTERNOON.

KMSP...VFR CONDITIONS EXPECTED THROUGH THE PERIOD. SMALL THREAT
FOR SHOWERS AND ISOLATED THUNDERSTORMS IN THE 11Z-15Z TIME FRAME.
LIGHT WINDS OVERNIGHT INCREASING TO 10 KNOTS SATURDAY MORNING FROM
THE SOUTH TO SOUTHWEST (200-230 DEG). GUSTS IN THE 18-20 KNOT
RANGE DURING THE AFTERNOON.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MPG/RAH
Hazardous weather outlook, Jul 10, 4:15 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
515 AM CDT SAT JUL 10 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
515 AM CDT SAT JUL 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO
TONIGHT ACROSS MOST OF CENTRAL AND SOUTHERN MINNESOTA. THE PRIMARY
THREAT WITH THIS ACTIVITY WILL BE DAMAGING WINDS AND SOME LARGE
HAIL. A COLD FRONT DROPPING SOUTHEAST ACROSS NORTH DAKOTA DURING
THE DAY...ALONG WITH THE ARRIVAL OF AN UPPER WAVE FROM THE WEST
WILL HELP GENERATE THUNDERSTORMS THIS AFTERNOON ACROSS EASTERN
SOUTH DAKOTA. THIS ACTIVITY IS THEN EXPECTED TO MOVE INTO WEST
CENTRAL MINNESOTA AFTER 5 PM AND SPREAD EAST ACROSS MINNESOTA
THROUGH THE NIGHT...TAKING THE SEVERE THREAT WITH IT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS CENTRAL
MINNESOTA THIS MORNING AND WILL EXPAND IN COVERAGE THIS AFTERNOON
ACROSS WEST CENTRAL WISCONSIN. THIS ACTIVITY IS NOT EXPECTED TO BE
SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY ACROSS SOUTH AND
EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN...AS DAMAGING
WINDS AND HAIL WILL CONTINUE TO BE A THREAT WITH THUNDERSTORMS
EXPECTED OUT AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS THE
OUTLOOK AREA DURING THE DAY.

THERE ARE INCREASING INDICATIONS THAT A MORE SIGNIFICANT SEVERE
WEATHER EVENT WILL BE POSSIBLE WEDNESDAY INTO WEDNESDAY NIGHT AS A
STRONG COLD FRONT SWEEPS ACROSS THE REGION. THERE CURRENTLY
APPEARS TO BE THE POTENTIAL FOR HAIL...DAMAGING WINDS...AND
TORNADOES. STAY ABREAST OF FUTURE UPDATES TO THE FORECAST FOR THIS
EVENT AS MORE SPECIFIC DETAILS ON THE TIMING AND POSSIBLE THREATS
CAN BE ASCERTAINED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 10, 5:10 AM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
610 AM CDT SAT JUL 10 2010

MNZ044-045-101215-
KANABEC-MILLE LACS-
610 AM CDT SAT JUL 10 2010

AT 606 AM CDT...WEATHER SERVICE RADAR IN CHANHASSEN WAS TRACKING A
STRONG THUNDERSTORM NEAR ONAMIA. THIS STORM WAS MOVING EAST AT 15
MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BAYVIEW.
  WAHKON.
  ISLE.
  WARMAN.

LAT...LON 4624 9342 4616 9342 4616 9306 4616 9305
      4614 9304 4609 9305 4597 9368 4613 9377
      4625 9344
TIME...MOT...LOC 1110Z 249DEG 15KT 4608 9360
Special weather statement, Jul 10, 5:40 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 AM CDT SAT JUL 10 2010

MNZ044-045-101230-
KANABEC-MILLE LACS-
640 AM CDT SAT JUL 10 2010

AT 636 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHWEST OF WARMAN. THIS STORM WAS MOVING EAST
AT 25 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WARMAN.
  MORA.
  BRUNSWICK.
  QUAMBA.
  GRASSTON.

LAT...LON 4625 9344 4624 9342 4616 9342 4616 9305
      4614 9304 4598 9309 4597 9312 4587 9312
      4575 9316 4590 9364 4612 9359
TIME...MOT...LOC 1139Z 288DEG 21KT 4600 9334
Special weather statement, Jul 10, 6:48 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
748 AM CDT SAT JUL 10 2010

MNZ049-055>058-065-101345-
CHIPPEWA-KANDIYOHI-MEEKER-RENVILLE-STEARNS-SWIFT-
748 AM CDT SAT JUL 10 2010

AT 744 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR PRIAM. THIS STORM WAS MOVING EAST AT 20 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PRIAM.
  WILLMAR.
  SVEA.
  NEW LONDON.
  KANDIYOHI.
  LAKE LILLIAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4541 9458 4488 9455 4486 9524 4539 9529
TIME...MOT...LOC 1248Z 271DEG 18KT 4508 9509

The radar

The Minneapolis radar (KMPX), 121 km away, was scanning. The volume nearest the first event began at 13:06 UTC.

Open the radar archive at this moment

Event by event

14 hail, 5 thunderstorm wind, 2 funnel cloud, 1 flash flood, 1 tornado, 1 lightning. Local standard time, as filed.

Hail, Kandiyohi

When
July 10, 7:07 AM CST
Where
Kandiyohi County, 0.69 mi S of Willmar
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.120, -95.050

Thunderstorm Wind, Kandiyohi

When
July 10, 7:15 AM CST to 7:16 AM CST
Where
Kandiyohi County, 1.38 mi SSE of Willmar Arpt to 1.38 mi N of Willmar
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.103, -95.066

A six inch diameter tree was snapped off at the base in Willmar, Minnesota.

Hail, Ramsey

When
July 10, 2:16 PM CST
Where
Ramsey County, 4.93 mi SSW of St Paul
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.900, -93.170

Hail, Dakota

When
July 10, 2:23 PM CST
Where
Dakota County, 0.49 mi E of Mendota Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.880, -93.140

Funnel Cloud, Stevens

When
July 10, 4:25 PM CST
Where
Stevens County, 1.19 mi NE of Morris
Reported by
Trained Spotter
Coordinates
45.590, -95.910

Hail, Douglas

When
July 10, 4:50 PM CST
Where
Douglas County, 0.48 mi E of Millerville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.070, -95.560

Hail, Douglas

When
July 10, 4:53 PM CST to 5:06 PM CST
Where
Douglas County, 4.56 mi S of Brandon to 2.2 mi WNW of Holmes City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.904, -95.595

Several large hail reports, up to golf ball size hail, occurred from south of Brandon, to near Lake Oscar in southern Douglas County.

Funnel Cloud, Pope

When
July 10, 4:57 PM CST
Where
Pope County, 0.97 mi W of Glenwood
Reported by
Trained Spotter
Coordinates
45.650, -95.420

Hail, Pope

When
July 10, 5:32 PM CST to 5:35 PM CST
Where
Pope County, 0.84 mi SW of Farwell to 0.18 mi S of Farwell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.740, -95.630

Hail, Pope

When
July 10, 5:45 PM CST to 5:49 PM CST
Where
Pope County, 0.84 mi NW of Lowry to 0.23 mi N of Lowry
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.710, -95.540

Hail, Pope

When
July 10, 6:30 PM CST
Where
Pope County, 0.69 mi N of Starbuck Muni Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.610, -95.530

Hail, Pope

When
July 10, 6:45 PM CST
Where
Pope County, 1.19 mi NW of Glenwood
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
45.660, -95.420

Flash Flood, Pope

When
July 10, 7:00 PM CST to 8:30 PM CST
Where
Pope County, 1.42 mi WNW of Starbuck to 3.48 mi E of Starbuck
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
45.628, -95.547

Several reports of heavy rainfall with amounts of two to four inches were observed around Starbuck in a short period of time. Some roads in Starbuck were closed temporarily due to the extreme rainfall rates and flood waters were observed up to car doors.

Tornado, Pope

When
July 10, 7:15 PM CST to 7:18 PM CST
Where
Pope County, 0.65 mi S of Gilchrist to 1.33 mi ENE of Gilchrist
Rating
EF0
Path length
1.68 mi
Path width
50 yd
Property damage
$200,000
Reported by
Storm Chaser
Coordinates
45.461, -95.349

Dozens of trees were broken, uprooted or toppled. Many trees fell on lake homes on the north side of Scandinavia Lake. A few sheds were destroyed, the roof of one house was partially removed, two campers were destroyed, and a pontoon was flipped. After the tornado moved away from the lake, a storm chaser filmed it during its rope stage moving across open fields. The chaser commented that the tornado was rain-wrapped, which was consistent with public reports.

Hail, Benton

When
July 10, 7:56 PM CST
Where
Benton County, 1.19 mi NE of Gilman
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
45.740, -93.950

Hail, Stearns

When
July 10, 8:02 PM CST
Where
Stearns County, Belgrade
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.450, -95.000

Hail, Kandiyohi

When
July 10, 8:30 PM CST
Where
Kandiyohi County, 0.85 mi SE of Blomkest
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.940, -95.020

Thunderstorm Wind, Chippewa

When
July 10, 8:33 PM CST to 8:35 PM CST
Where
Chippewa County, Montevideo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.950, -95.720

Trees and large branches were blown down near Montevideo.

Thunderstorm Wind, Kandiyohi

When
July 10, 9:00 PM CST to 9:03 PM CST
Where
Kandiyohi County, 0.49 mi E of Spicer
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
45.230, -94.940

Power poles were blown down near Spicer.

Thunderstorm Wind, Kandiyohi

When
July 10, 9:00 PM CST to 9:03 PM CST
Where
Kandiyohi County, New London
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
45.300, -94.950

Several power poles were blown down near New London.

Thunderstorm Wind, Lac Qui Parle

When
July 10, 9:10 PM CST to 9:13 PM CST
Where
Lac Qui Parle County, Madison Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
44.980, -96.180

Hail, Renville

When
July 10, 9:31 PM CST
Where
Renville County, 0.85 mi SW of Renville Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.790, -95.210

Hail, Renville

When
July 10, 9:38 PM CST
Where
Renville County, 0.98 mi W of Olivia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.780, -95.000

Lightning, McLeod

When
July 10, 10:38 PM CST
Where
McLeod County, Winsted
Property damage
$5,000
Reported by
Public
Coordinates
44.970, -94.050

Lightning struck a home and it caught on fire.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyThe tornado archive for Minnesota, 2010Warnings in Minnesota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249516, 248486, 231485, 231486, 231483, 231487, 248495, 231484, 231488, 231489, 231490, 231491, 231481, 231507, 231492, 231493, 231494, 231500, 231501, 231503, 231505, 231497, 231498, 231499.